[Skip to Content]
[Skip to Content Landing]
Article
October 28, 1974

Ampicillin Nephropathy

Author Affiliations

From the departments of medicine (Drs. Maxwell, Szwed, and Kleit) and pathology (Dr. Wahle), Indiana University Medical Center, and Marion County General Hospital, Indianapolis.

JAMA. 1974;230(4):586-587. doi:10.1001/jama.1974.03240040056036
Abstract

INTERSTITIAL nephritis has been reported as a complication of a variety of chemically unrelated drugs. Phenindione1 was the first agent reported to produce interstitial nephritis and acute renal failure. However, phenacetin and associated analgesic compounds comprise the majority of the etiological agents.2 While penicillin and methicillin sodium3 have also been incriminated in this disease, there are few reports of ampicillin-induced interstitial nephritis. This article describes a woman who developed this complication of ampicillin sodium therapy. Conservative management led to complete recovery of renal function.

Report of a Case  A 43-year-old woman was admitted to the psychiatry service with a diagnosis of paranoid schizophrenia. She had been hospitalized six times previously for her psychosis. She gave no history of genitourinary disease or known allergies. Therapy was started with chlorpromazine, 600 mg daily. On the 18th hospital day, she complained of a sore throat, and her temperature was 40 C

×